Alert archive / Washington / Red Flag Warnings in 2015

Red Flag Warning 19, NWS Spokane, WA

August 26, 2015

NWS Spokane, WA issued this red flag warning at Aug 26, 2015, 3:09 PM PDT. It took effect at Aug 27, 2015, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2015, 3:09 PM PDT (22:09 UTC)
In effect from
Aug 27, 2015, 1:00 PM PDT
Expired
Aug 27, 2015, 8:00 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WWUS86 KOTX 262209
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
309 PM PDT WED AUG 26 2015

...RED FLAG WARNING FOR WINDS AND LOW HUMIDITY FOR PORTIONS OF
CENTRAL AND EASTERN WASHINGTON THURSDAY...

.A WEAK FRONTAL PASSAGE WILL INCREASE WINDS ACROSS THE REGION 
THURSDAY AFTERNOON AND EARLY EVENING. THIS WILL PRODUCE SUSTAINED
WINDS OF 12 TO 16 MPH WITH AFTERNOON WIND GUSTS IN THE 20 TO 
25 MPH RANGE. WINDS WILL COMBINE WITH ONE MORE DAY OF HOT
TEMPERATURES IN THE UPPER 80S TO LOWER 90S AND HUMIDITY LEVELS IN
THE TEENS. THIS DOES NOT LOOK TO BE A WIDESPREAD WIND EVENT AND
PLEASE REFERENCE THE DETAILED HAZARD MAP TO SEE WHAT AREAS THE
WARNING IS LOCALIZED TO. A MUCH STRONGER WIND EVENT IS EXPECTED ON
SATURDAY.

WAZ673-674-677-684-686-687-271500-
/O.NEW.KOTX.FW.W.0019.150827T2000Z-150828T0300Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
309 PM PDT WED AUG 26 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM TO 8 PM PDT THURSDAY.

* AFFECTED AREA: FIRE WEATHER ZONE 673 EAST WASHINGTON NORTHERN 
  COLUMBIA BASIN (ZONE 673)...FIRE WEATHER ZONE 674 EAST 
  WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)...FIRE WEATHER 
  ZONE 677 EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)...
  FIRE WEATHER ZONE 684 EAST WASHINGTON OKANOGAN/METHOW VALLEYS 
  (ZONE 684)...FIRE WEATHER ZONE 686 EAST WASHINGTON NORTHEAST 
  (ZONE 686) AND FIRE WEATHER ZONE 687 EAST WASHINGTON OKANOGAN 
  HIGHLANDS (ZONE 687).

 AFFECTED AREAS ARE RESTRICTED SOUTH OF HIGHWAY 20...WEST OF
 HIGHWAY 395...MAJORITY OF ADAMS AND LINCOLN COUNTIES, THE
 WATERVILLE PLATEAU...AND NORTHERN REACHES OF FWZ677 INCLUDING
 THE COMMUNITIES OF ENTIAT...ARDENVOIR...CHELAN.

* WINDS: SOUTHWEST 12 TO 16 MPH WITH GUSTS BETWEEN 20 AND 25 MPH.

* TEMPERATURES: UPPER 80S TO LOWER 90S.

* RELATIVE HUMIDITIES: 14 TO 20 PERCENT.

* IMPACTS: BREEZY WINDS AND LOW HUMIDITY WILL RESULT IN THE
  POTENTIAL FOR RAPID GROWTH ON EXISTING FIRES OR ANY NEW
  IGNITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL. 

&&

$$
2 follow-up statements
446 
WWUS86 KOTX 271336
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
636 AM PDT THU AUG 27 2015

...RED FLAG WARNING FOR WINDS AND LOW HUMIDITY FOR PORTIONS OF
CENTRAL AND EASTERN WASHINGTON THURSDAY...

.A WEAK FRONTAL PASSAGE WILL INCREASE WINDS ACROSS THE REGION
THURSDAY AFTERNOON AND EARLY EVENING. THIS WILL PRODUCE SUSTAINED
WINDS OF 13 TO 18 MPH WITH AFTERNOON WIND GUSTS IN THE 20 TO
25 MPH RANGE. WINDS WILL COMBINE WITH ONE MORE DAY OF HOT
TEMPERATURES IN THE UPPER 80S TO LOWER 90S AND HUMIDITY LEVELS IN
THE TEENS. THIS DOES NOT LOOK TO BE A WIDESPREAD WIND EVENT AND
PLEASE REFERENCE THE DETAILED HAZARD MAP TO SEE WHAT AREAS THE
WARNING IS LOCALIZED TO. A MUCH STRONGER WIND EVENT IS EXPECTED
ON SATURDAY.

WAZ673-674-677-684-686-687-280300-
/O.CON.KOTX.FW.W.0019.150827T2000Z-150828T0300Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
636 AM PDT THU AUG 27 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND
AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA: FIRE WEATHER ZONE 673 EAST WASHINGTON NORTHERN 
  COLUMBIA BASIN (ZONE 673)...FIRE WEATHER ZONE 674 EAST 
  WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)...FIRE WEATHER 
  ZONE 677 EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)...
  FIRE WEATHER ZONE 684 EAST WASHINGTON OKANOGAN/METHOW VALLEYS 
  (ZONE 684)...FIRE WEATHER ZONE 686 EAST WASHINGTON NORTHEAST 
  (ZONE 686) AND FIRE WEATHER ZONE 687 EAST WASHINGTON OKANOGAN 
  HIGHLANDS (ZONE 687).

* WINDS: SOUTHWEST 13 TO 18 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES: UPPER 80S TO LOWER 90S.

* RELATIVE HUMIDITIES: 13 TO 20 PERCENT.

* IMPACTS: BREEZY WINDS AND LOW HUMIDITY WILL RESULT IN THE 
  POTENTIAL FOR RAPID GROWTH ON EXISTING FIRES OR ANY NEW 
  IGNITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
310 
WWUS86 KOTX 280252
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
752 PM PDT THU AUG 27 2015


WAZ673-674-677-684-686-687-280400-
/O.EXP.KOTX.FW.W.0019.000000T0000Z-150828T0300Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
752 PM PDT THU AUG 27 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE HUMIDITY...

WINDS ARE SUBSIDING AND RELATIVE HUMIDITY VALUES ARE ON THE RISE.
THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER BE
MINDFUL THAT A STRONGER WIND WIND EVENT IS EXPECTED SATURDAY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 26, 3:04 PM PDT, 5 minutes earlier.

Area forecast discussion, Aug 26, 3:04 PM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
304 PM PDT WED AUG 26 2015

.SYNOPSIS...
The wind on Thursday will increase in the afternoon which should
help to disperse the smoke a bit, but will also heighten the
potential for wildfires during the afternoon. A very strong cold
front is expected to arrive on Saturday bringing windy conditions
to the Inland Northwest. Blowing dust will be a concern by
Saturday afternoon. Saturday's cold front will also bring a chance
of beneficial rain to north central and northeast Washington
where many of our biggest wildfires are burning.

&&

...WIND THURSDAY AFTERNOON MAY INCREASE WILDFIRE ACTIVITY...
...STRONG WINDS LIKELY SATURDAY RAISING CONCERNS OF BLOWING DUST
AND FIRE DANGER...

.DISCUSSION...

Tonight: Benign weather tonight. A ribbon of mid level moisture
may produce some light shower activity in central Washington. The
forecast for sprinkles has been retained from Moses Lake to Grand
Coulee to Omak. At this time, there does not appear to be enough
mid level instability for lightning. Smoke will continue to be a
problem in the valleys of north central Washington with light wind
and a building night time inversion. We should see some
improvement in the smoke around Pullman and Lewiston this evening
with a wind shift to the west.

Thursday: A weak shortwave ejecting out of the upper low off the
Oregon coast on Thursday will increase our winds aloft. During the
mid to late afternoon hours, southwest winds of 10-15 mph over the
Columbia Basin, Waterville Plateau, and the ridges of some of our
active fires in northern Washington. Given the low humidity levels
and warm temperatures, a Red Flag Warning has been issued for the
afternoon/early evening. The increase in the winds will not be
good news for fire fighters, but it will help to disperse some of
the smoke over the Palouse, Spokane area, and in the Columbia
Basin.

Friday: A cold front will get hung up over Western Washington on
Friday. We will see an increase in cloud cover, and the Cascade
Crest will have a chance of some showers. There may even be enough
afternoon instability for an isolated thunderstorm over the
northern Washington Cascades. Storm steering flow will be fast, so
the rapid movement of any storms on Friday should minimize the
flash flood risk over the burn scars.

Saturday: Here we go again. Saturday's storm has the potential to
be hazardous. Wind will be our primary concern behind a fast
moving cold front.

*Winds: The morning runs of the NAM, GFS, and ECWMF depict
 unseasonably strong winds behind the cold front which is expected
 to race through eastern Washington during the morning. With wind
 speeds of 35-45kts at 850mb progged behind the front, this storm
 bears watching for everybody, not just fire fighters. At this
 time southwest winds sustained between 20-30mph with gusts of
 40mph may be conservative. The south to north orientation of the
 pressure gradient favors strong winds across the Columbia Basin,
 West Plains, Moses Lake area, and exposed areas of
 northeast/north central Washington.

*Blowing Dust: This storm is taking a similar trajectory to the
 August 14th storm that closed I-90 and Hwy 395 with blowing dust.
 This storm may produce more wind than the Aug 14 case. The 850mb
 wind prog is stronger for Saturday than the Aug 14th case. I
 believe that blowing dust will occur, but this storm may behave
 differently. Temperatures on the case on Aug 14th were in the
 90s. On Saturday, we will be in the mid 70s to low 80s with
 higher humidity. Dust absorbs atmospheric moisture, so the
 higher humidity could inhibit the dust. However, we have had
 significant blowing dust episodes in the spring months, so the
 difference increase in humidity may be a moot point. Those with
 plans to drive through central and eastern Washington on
 Saturday, should monitor this situation closely.

*Precipitation: At this time, the rain to accompany Saturday's
 front looks beneficial for our fires. Rain rates do not look as
 if they will threaten our burn scars. There will be a small
 threat of thunderstorms over north central and northeast
 Washington Saturday afternoon behind the cold front, but these
 cells will be moving at least 50 mph. The frontal rain bands do
 not appear to have enough instability to generate heavy rain. The
 big rain amounts with Saturday's storm will occur over the west
 slopes of the Cascades. Hopefully, enough moisture overcomes the
 rain shadow to bring our fires some beneficial rain. At this
 time, it looks like the northern Cascades and the mountains along
 the Canadian border from north central Washington to the north
 Idaho Panhandle will have the best shot of meaningful rain on
 Saturday. The Basin, Palouse, Spokane area will probably see very
 little rain on Saturday...just dust and wind. /GKoch

Saturday night through Wednesday...Below normal temperatures with
above normal precipitation mark this forecast interval as a
general long-wave trof of low pressure allows the jet set stream
to remain in closer proximity. This type of long-wave weather
pattern is more favorable to allow shortwave passage through
Eastern Washington and Northern Idaho. The long-wave trof is not
very deep or intense so storm systems that traverse through it are
likely to not have much instability to work with via cool air and
in addition the low level down-slope effect produced as shortwave
systems move over the Cascades will interfere with the moisture
sources that feed into them. With this all in mind pops,
precipitation forecast amounts, and surface winds to some degree,
are not ramped up too substantially but do show an increase with
each disturbance passage. Current timing shows the most robust
shortwave passages Saturday night into Sunday and Tuesday.
/Pelatti

&&

.AVIATION...
18Z TAFS: This morning, smoke has become quite thick over north
central Washington in the vicinity of Omak, Republic, and Chelan
with visibility of a mile or less. A light north wind has pushed
this smoke into the Wenatchee and Ephrata area, but we expect a
subtle shift of the north wind to a south wind this afternoon.
There should be some marginal visibility improvements around
Wenatchee, Ephrata and Moses Lake this afternoon, but there may
not be much hope of dispersing the smoke around Chelan and Omak
given the light dispersion winds and ongoing fire activity.
Another problem area for visibility is the Lewiston and Pullman
areas. Thick smoke has moved into these airports from wildfires to
their south. A subtle wind shift to the west this afternoon should
bring some improvement to these airports, too. /GKoch

&&

.FIRE WEATHER...
A WEAK COLD FRONT WILL PRESS THROUGH THE REGION THURSDAY. THIS
WILL INCREASE WINDS...ESPECIALLY ACROSS THE UPPER COLUMBIA BASIN
AND LOWER PORTIONS OF THE NORTHERN MOUNTAIN COMMUNITIES.
THURSDAY WILL BE THE LAST WARM DAY OF THE WEEK WITH HUMIDITY
LEVELS IN THE LOWER TEENS. THIS COMBINATION WILL CREATE A FEW
HOURS OF CRITICAL FIRE WEATHER CONDITIONS THURSDAY AFTERNOON AND
EARLY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        62  89  61  85  63  76 /  10  10   0  10  10  30
Coeur d'Alene  57  88  57  85  59  79 /  10  10   0  10  10  30
Pullman        55  88  55  86  59  77 /  10  10   0  10  10  20
Lewiston       65  91  64  89  66  85 /  10  10   0  10  10  10
Colville       53  88  54  84  56  75 /  10  10   0  10  30  50
Sandpoint      51  86  52  83  54  78 /  10  10   0  10  20  40
Kellogg        55  86  55  86  56  79 /  10  10   0  10  10  30
Moses Lake     60  92  59  86  62  76 /  10  10   0  10  20  30
Wenatchee      66  91  65  84  65  73 /  10  10   0  10  40  50
Omak           60  87  59  83  62  74 /  10  10   0  20  40  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 1 PM to 8 PM PDT Thursday for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northeast (Zone 686)-East Washington Northern
     Columbia Basin (Zone 673)-East Washington Okanogan
     Highlands (Zone 687)-East Washington Okanogan/Methow
     Valleys (Zone 684)-East Washington Palouse and Spokane Area
     (Zone 674).

&&
Hazardous weather outlook, Aug 26, 5:17 AM PDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
517 AM PDT WED AUG 26 2015

WAZ038-041>044-271400-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
517 AM PDT WED AUG 26 2015

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Relative humidities in the teens and wind gusts to 20 mph will
create critical fire weather conditions late Thursday afternoon
and evening.

Friday afternoon through Saturday a cold front will push through
the Pacific Northwest. This will bring an increase in winds late
Friday afternoon and again Saturday afternoon. Widespread rain is
expected for Central Washington which will help in wildfire
efforts.

IDZ001>004-026-027-WAZ031>037-271400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
517 AM PDT WED AUG 26 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Relative humidities in the teens and wind gusts to 20 mph will
create critical fire weather conditions late Thursday afternoon
and evening.

A cold front is expected to move through Friday night and
Saturday. This will bring an increased chance of rain to the
region. Breezy southwest winds are also expected Saturday.

Nearby

Red Flag Warnings in Washington, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.